Ask a doctor

Swelling and Discoloration 3 Weeks Post Juvederm

I had bruising after injection that went away. Now it looks lumpy and I have reddish bluish areas going down at the inner corners of my mouth. This is my third time using juvederm.No problems before.

Doctor Answers (10)

Swelling and discoloration 3 weeks after Juvederm is from reabsorbing bruise.

+3

Filler injections (regardless of which ones) into the lips can inadvertently hit tiny arterioles or veins that can bleed somewhat more than the "usual" needle stick. Since multiple sticks are utilized for the usual filler session, there is always the possibility that a vessel might be hit and bleed a bit more than "average," causing a small bruise (or slightly larger one) that can turn into scar tissue or just harmlessly reabsorb.

Avoiding ANY aspirin or ibuprofen (Advil, Nuprin, etc.) 2 weeks before filler (or Botox) injection can help to reduce the severity of any bruise or bleed from that random vessel hit!

The reddish discoloration is simply breakdown products from the blood that caused your bruise. Gentle massage can help to soften the firm areas (lumps), or steroid injections can be done to help the scar tissue soften and diminish. Any experienced plastic surgeon, facial plastic surgeon, or dermatologist can help you with persistent lumps due to scar tissue.

Realize that this is not the "fault" of the injector, nor the type of filler chosen. Just random bad luck that can (and does) to anyone doing injections in the face or lips!


Minneapolis Plastic Surgeon
5.0 out of 5 stars 137 reviews

Bruising after Needle-based Treatments

+2

Restyalne, Juvederm and all needle based treatments can cause bruising.  At 3 weeks, these should be resolved. You should be seen by the MD that did the filler treatment to be sure this is just bruising and not a prolonged sensitivity reaction or vascular compromise.  If it's just bruising, it will eventually go away and you can ask the MD if it's OK to use homeopathics like Arnica 12-C to spped that up.  Avoid all blood thinners before your next Restylane treatment.

Francis R. Palmer, III, MD
Beverly Hills Facial Plastic Surgeon
4.5 out of 5 stars 12 reviews

You're in luck...an easy solution...

+1

glad the bruising went away...now the question is how to get the reddish/blue lumps to take a hike...they most likely represent an excessive amount of product deposited too superficially in the skin...that's the typical color...treatment...have the doctor poke right into the area with a needle and squeeze the tissue and the material almost magically extrudes out...a more expensive but okay solution is to inject the area with hyaluronidase to dissolve the material...it also works well and fast...just an issue of personal preference...problem is not likely to be anything else...certainly not vascular compromise or bleeding...so an easy solution to an unfortunate glitch...good luck

Ken Landow, MD
Las Vegas Dermatologist
5.0 out of 5 stars 7 reviews

You might also like...

Bruise after Juvederm may not be a bruise

+1

The Tyndall effect involves the way light reflects off surfaces and can create a bluish coloration when the Juvederm or Restylane is injected close near the surface. I have seen this near the corners of the lips. It can be expressed by the doctor, or dissolved with hyaluronidase.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Swelling and discoloration 3 weeks after Juvederm

+1

It is possible that you may have had persistent  slow bleeding causing thebluish discoloration. As the blood is absorbed, it also degrades chemically, causing a purple, then blue then yellow discoloration After 3 weeks, if this was persistent bleeding, I would expect also a little yellowish color. There may even be a slight leakage of the color downwards.

As to blood thinners, they are  often  prescribed  to patients in the age group that  seeks Juvederm injections. We discuss this with all our potential patients,young or old. For self prescribed blood thinners, we advise patients to  discontinue them for 2 weeks before and one week after the injections.

It is also possible that  the Juvederm was injected too superficially, causing a Tyndall effect with bluish discoloration.

In this case, removing the Juvederm with Hyaluronidase in the bluish areas  would be quite effective.

Always make sure that you are treated by a Board Certified Dermatologist or Plastic Surgeon.

Eugene Mandrea, MD
Chicago Dermatologist
4.5 out of 5 stars 4 reviews

Some lasers can speed the resolution of discoloration

+1

If the persisten discoloration is from the bruising you developed, there are lasers such as the Vbeam and other pulsed dye lasers, as well as some good IPL systems that can help to clear the hemosiderin (pigments from blood). Check with your physician to see if he/she offers those treatments. Also be sure the blue color is not the Juvederm placed too superficially in the skin as this can be easily treated with injections of hyaluronidase.

Jacqueline Calkin, MD
Sacramento Dermatologic Surgeon
5.0 out of 5 stars 3 reviews

Bluish discoloration and lumpiness with Juvederm injections

+1

Bluish discoloration  and lumpiness with Juvederm injections can both be avoided by not injecting too superficially in the skin while trying to erradicate a tough or persistent wrinkle.  The bluish discoloration is classic for Juvederm or Restylane injection too close to the surface of the skin.  Lumpiness is another technical issue where possibly too much was place in one spot or too superficial or both.  Better to accept a few fine lines than trying to push the limits of what a filler can do.

Louise Ferland, MD
Richmond Plastic Surgeon
4.5 out of 5 stars 7 reviews

Bruising after Juvederm

+1

Ingrid

Although bruising after an injectable treatment is not uncommon, it sounds as if you have discoloration that has persisted longer than normal. I would make an appointment to see the physician who did the injections and discuss the issue with them. You would want to make sure you are not having a reaction to the product. 

Lumps are not uncommon, though can usually be avoided by careful injection technique to avoid placing product too superficially in the skin. If the lumps persist you can have injections of a medicine called Hyaluronidase which can help to break down the material in Juvederm. 

I hope this helps

TS

Travis L. Shaw, MD
Richmond Facial Plastic Surgeon
4.5 out of 5 stars 8 reviews

Bruising after filler injections

+1

It is possible for the bruise to develop or continue developing for several days after an injection, especially if any blood thinner was taken within 10 days of injection.  If you are on any blood thinners on the advice of your physician, you should not discontinue any of them without consulting with your prescribing physician first.  Discontinuing prescription blood thinners can be dangerous.

Over the counter bBlood thinners include aspirin, NSAIDs like ibuprofen or naproxen, gingko, ginseng, fish oil and vitamin E.

Reddish-bluish discolorations may be a resolving bruise.  That should go away within the next 7-10 days.  If there is any swelling, heat or pain with these, you need an evaluation immediately.  If not, try applying a warm (not hot) compress twice a day for 5 minutes to help speed up the resolution of the bruise.

Emily Altman, MD
Short Hills Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Blue after juvederm

+1

I agree with all of the above but would like to add one more comment. If Juvederm is injected too superficially, especially in areas with thin skin like under eyes, you can see it , or it can reflect light,  through the skin(tyndall effect). this might be the BLUE. 

Jo Herzog, MD
Birmingham Dermatologist
5.0 out of 5 stars 12 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.